Hail, Niobrara
- When
- June 8, 3:41 PM MST to 3:44 PM MST
- Where
- Niobrara County, 6.13 mi SE of Riverview
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.360, -104.110
Ping pong ball size hail was reported southeast of Riverview.
A thunderstorm produced large hail in Niobrara County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in Niobrara County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 8, 1:55 PM MST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 255 PM MDT WED JUN 8 2016 .SHORT TERM...(This evening through Friday night) Issued at 231 PM MDT Wed Jun 8 2016 A weak shortwave is currently overhead, and combined with warm sfc temps, the LAPS shows 500-1000 j/kg of CAPE across much of the area. Starting to isolated to scattered convection develop along and west of the Laramie Range. With weak flow aloft and only around 20 kts of bulk shear, the chances for any organized tstms will be limited through the evening. Main threat will be gusty winds will deep boundary layers and large dewpoint depressions. The main story through the short term will be the very warm temperatures. Heights aloft rise for Thursday and Friday with 700mb temps of 16-18C. Highs will be around 15-20 degrees above normal with some locations approaching record levels. The NAEFS mean is in the 95-99th percentile for 700 mb temps, a testament to just how warm it will be for early to mid June. The coverage of storms will drop off on Thursday and Friday with the warming aloft. .LONG TERM...(Saturday through Wednesday) Issued at 231 PM MDT Wed Jun 8 2016 An upper level ridge will be the main weather influence Saturday. Very warm temperatures and minimal chances of precipitation to start off the weekend. Widespread highs in the 90s for the Nebraska Panhandle on Saturday with 80s for southeast Wyoming. The ridge will begin to break down Sunday with increasing clouds, slightly cooler temperatures, and increasing chances for precipitation. The main cooldown will occur Monday and Tuesday as a shortwave trough moves into the area and the upper level ridge flattens. The models are not in great agreement with timing and placement of the shortwave so still a lot of uncertainty where the main chances for precipitation will occur. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1151 AM MDT Wed Jun 8 2016 Isolated showers and thunderstorms will develop over the mountains of southeast Wyoming this afternoon. While most of this activity will be found in and near the mountains, a few thunderstorms may spread into the plains by late this afternoon and into early evening. A few stronger thunderstorms may produce small hail and wind gust to around 60 mph. Most thunderstorm activity will die out early this evening. && .FIRE WEATHER... Issued at 231 PM MDT Wed Jun 8 2016 With the above normal temperatures, minimum afternoon humidity values will fall to 15-25 percent through Saturday. No fire weather concerns are expected however, as fuels are in greenup and winds will mostly be below critical levels. && .HYDROLOGY... Issued at 231 PM MDT Wed Jun 8 2016 Warm temperatures this week will promote elevated snowmelt and runoff into the headwaters of the Upper North Platte, Little Snake and Laramie Rivers. Low temperatures this week will be in the 40s with highs ranging from 65 to 75 at elevations between 9000 and 10000 ft. Creeks and streams in southeast Wyoming will experience rises as a result. The Lower North Platte River in the western Nebraska Panhandle can expect steady to slowly falling water levels this week due to limited reservoir releases. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...ZF LONG TERM...SML AVIATION...SML FIRE WEATHER...ZF HYDROLOGY...ZF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 257 PM MDT WED JUN 8 2016 WYZ101>119-091130- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 257 PM MDT WED JUN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING MAINLY IN AND NEAR THE MOUNTAINS BUT A FEW THUNDERSTORMS MAY SPREAD INTO THE PLAINS. OUTSIDE OF GUSTY WINDS NEAR THUNDERSTORMS...IMPACTS ARE EXPECTED TO BE LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON LATE THIS WEEK AND LATE NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED NEZ002-003-019>021-054-055-095-096-091130- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 257 PM MDT WED JUN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. OTHER THAN GUSTY WINDS NEAR THUNDERSTORMS...IMPACTS ARE EXPECTED TO BE LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT WED JUN 8 2016
WYZ102-082300-
NIOBRARA COUNTY WY-
421 PM MDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 500 PM MDT...
AT 420 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DEWEY TO MULE CREEK
JUNCTION...AND MOVING SOUTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
MULE CREEK JUNCTION AROUND 425 PM MDT.
LAT...LON 4332 10406 4330 10405 4321 10413 4341 10424
4351 10417 4350 10406
TIME...MOT...LOC 2220Z 327DEG 10KT 4360 10402 4339 10419
RUBINThe Rapid City radar (KUDX), 133 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
2 hail. Local standard time, as filed.
Ping pong ball size hail was reported southeast of Riverview.
Quarter size hail was reported south of Riverview.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641555, 641556.